nitroglycerin dripRegister Today!
- by gonzo1 Dec 19, '07How frequently do you get vital signs and how aggresively do you titrate the dose up on a nitro drip?
Wondering if drip should be titrated up every 15 minutes, 30 minutes or what?
The only protocol info in unit seems to be start at 3ml/hr, then up it to 6, then 12, but not how rapidly.
- Dec 19, '07 by GilaRRTAllot will depend on the patient. Some patients will respond to low doses, while other patients can easily tolerate scary high doses. In addition, the location of the MI can tell us how sensitive a patient may be to nitro.
A good example would be a patient having an inferior wall MI. If the right ventricle is infarcting, the patient will be very sensitive to any changes in pre-load. Giving nitro will cause venous dilation and will decrease preload to the right ventricle. (Venous Return) This will lead to a substantial drop in cardiac output and blood pressure. Inferior wall MI patients with right ventricular infarction may need to be primed with fluids prior to giving any meds that decrease preload. Nitro should be given with caution in these patients.
Typically, I like to start my NTG gtts at 5 mcg/min then titrate up by 5 mcg/min every 5 minutes until I reach 20 mcg/min. I assess the B/P q 5 min prior to each time I titrate up. If the pain is unchanged, and the V/S remain unchanged, I continue to titrate up in 10 mcg/min increments every 5-10 minutes or so.
Be careful with drip rates. Some facilities will mix 50 mg in 250 ml while others will mix 25 mg in 250 ml.
25mg in 250 --> 5mcg/min = 3 ml/hour
50mg in 250 ---> 5mcg/min = 1.5 ml/hour
- Dec 19, '07 by RN1980agree with gilarn, i will usaually get an order for titration to the effect of the patient, ie..b/p and pain. always have extra bag of saline ready to plug in for any severe drops in b/p. also i'm studying for the cen and i read that it's very appropriate to use a narcotic such as morphine for the pain, it's good for the pain and does'nt tickle your pressure as much, also read where even fentanly could be considered while studying for ccrn.
- Dec 19, '07 by GilaRRTFentanyl is actually a good medication to consider when B/P is a concern. Fentanyl is not associated with the release of histamine and drop in B/P, where morphine is well know for causing histamine release and B/P changes.
I also agree that narcotic pain control can help with MI patients. Pain is commonly associated with catecholamine release. This will cause increased heart rate and increased myocardial oxygen demand. If we can blunt this response, all the better for the patient.